Virginia, 2014

Flash Flood in Virginia, June 11 to 12, 2014

June 11 to 12, 2014 · NWS RLX · 1 event in 1 county or zone

Clusters of showers and thunderstorms moved north during the overnight hours of the 11th into the 12th. 5 to 2 inches of fell in a few hours over wet terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Clusters of showers and thunderstorms moved north during the overnight hours of the 11th into the 12th. Rains estimated at 1.5 to 2 inches of fell in a few hours over wet terrain. Minor flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 9:42 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 11, 9:42 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 PM EDT WED JUN 11 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM BRINGS UNSETTLED WEATHER THROUGH THURSDAY.
A COLD FRONT CROSSES FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY HIGH
PRESSURE TO START THE WEEKEND.  WARM FRONT MOVES THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE...
MOISTURE KEEPS PUMPING IN FROM THE SOUTH WITH PLENTY OF UPPER
LEVEL DISTURBANCES TO KEEP THE ACTIVITY GOING WELL INTO THE
OVERNIGHT AND INTO THURSDAY WITHOUT CEASING. CONVECTION IS
RELATIVELY WEAK AT THE MOMENT...AND HAVE SHIFTED ATTENTION TO
POSSIBLE WATER ISSUES. SEEM TO BE GETTING ENOUGH BREAKS FOR NOW
HOWEVER...SO THINK A FLOODING THREAT IS LOW. STILL...TRAINING
CELLS CAN BECOME PROBLEMATIC OF COURSE.

HAVE BUMPED UP THE LIKELY POP COVERAGE AND EXTENDED IT FURTHER
INTO THE NIGHT TIME PERIOD. ALSO ADJUSTED SOME OF THE OVERNIGHT
LOWS UP A DEGREE OR TWO ACROSS THE AREA.

PREVIOUS DISCUSSION...
MODELS CONTINUE TO SHOW AN APPROACHING LOW PRESSURE SYSTEM...AND
ASSOCIATED UPPER TROUGH MOVING INTO THE CWA THIS AFTERNOON AND
EVENING. PW VALUES OBSERVED ACROSS THE REGION ARE AROUND 1.25 TO
1.50 INCHES ATTM. STORMS ARE FIRING WITH HEATING ALONG LEFT OVER
BOUNDARIES FROM YESTERDAYS STORMS. SOME STORMS COULD BECOME SEVERE
AS WELL THIS AFTERNOON PRODUCING HAIL...WIND AND HEAVY DOWNPOURS.
MUCH OF THE CWA UNDER A SLIGHT RISK...AS WELL AS EXCESSIVE
RAINFALL POTENTIAL.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS. A WEAK TROF IS EXPECTED TO CROSS THE REGION DURING
THE DAY TOMORROW WILL KEEP THE CHANCES FOR CONVECTION GOING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
UPPER LEVEL SYSTEM MOVES OUT OF THE AREA BY THURSDAY NIGHT...BUT A
NEW SYSTEM WITH A COLD FRONT WILL PUSH THROUGH THE AREA LEADING TO
MORE CONVECTION. FAIRLY UNSTABLE...BUT LIGHT FLOW SO NOT REALLY
CONCERNED WITH SEVERE BUT WATER COULD BE AN ISSUE. CLEARING OUT ON
FRIDAY BEHIND THE COLD FRONT.

HIGH PRESSURE BUILDS IN FOR DRY WEATHER SAT...ALTHOUGH THE GFS SHOWS
THE RETURN OF MOISTURE FROM THE SW WITH THE FRONT PIVOTING AND
RETURNING AS A WARM FRONT LATE IN THE DAY.

TEMPERATURES FOLLOWED GUIDANCE SO THEY WERE NOT ADJUSTED MUCH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DIURNAL THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. CHANCES OF
PRECIP WILL INCREASE A BIT MONDAY AND TUESDAY AS A LOW APPROACHES.
TIMING AND CHANCES ARE SOMEWHAT QUESTIONABLE THIS FAR OUT WITH
SOME MODEL DISAGREEMENT.  TEMPERATURES WILL CONTINUE TO INCREASE
THROUGH WEDNESDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
LOW CONFIDENCE AVIATION FORECAST THIS EVENING. EXPECT SOME
AMENDMENTS HERE AND THERE.

STRONGER CONVECTION ON THE WANE...BUT AS EXPLAINED IN THE NEAR
TERM UPDATE ABOVE...HAVE THE POTENTIAL FOR AN INCREASE IN
CONVECTION AFTER 00Z WITH ACTIVITY MOVING IN FROM THE SOUTH. WITH
THE LOW CONFIDENCE...DO NOT WANT TO LEAVE THE AVIATION COMMUNITY
HANGING WITH TSRA ALL OVER THE PLACE...SO AM KIND OF FORCED TO GO
WITH THE VCTS AT TIMES WITH SHRA LATER THIS EVENING AND EARLY
TONIGHT.

THE OTHER PROBLEM IS THE FOG POTENTIAL. LOOKING AT FORECAST
SOUNDINGS...SEE MORE OF A STRATOCUMULUS DECK IN PLACE WHICH WOULD
IDEALLY LIMIT FOG...BUT WITH RAIN TODAY AT ALL TAF SITES OVER THE
LAST FEW HOURS...NOT SURE RESTRICTIONS WILL BE NIL. RELYING ON
LAMP GUIDANCE FOR THE VISIBILITIES TONIGHT...WHICH SHOW SOME
DISCIPLINE AND DO NOT TAKE THE SITES INTO THE DIRT...AND ARE
SELECTIVELY GIVING IFR. MUCH HAPPINESS WI HEN THE GUIDANCE CAN
GIVE A LITTLE COOPERATION IN OUR NECK OF THE WOODS.

EXPECT MORE CONVECTION THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONVECTION MATERIALIZATION AND TIMING COULD
VARY. MIST/FOG COULD BE MORE DENSE THAN FORECAST. AMENDMENTS LIKELY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  THU 06/12/14
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    M    M    M    M    H    L    L    L    L    H
HTS CONSISTENCY  H    H    H    M    M    M    M    H    L    L    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    H    H    L    L    L    L    H
PKB CONSISTENCY  H    H    H    H    H    M    M    M    M    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 00Z FRIDAY...
IFR CONDITIONS POSSIBLE IN ROUNDS OF SHOWERS/THUNDERSTORMS INTO
FRIDAY...WITH POSSIBLE LOCAL FOG 06Z TO 12Z LATE AT NIGHT/EARLY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/LS
NEAR TERM...JS/26
SHORT TERM...LS
LONG TERM...LS
AVIATION...26
Hazardous weather outlook, Jun 11, 6:57 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUN 11 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
757 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 6:07 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     5 ENE LOST CREEK        39.19N  80.26W
06/11/2014                   HARRISON           WV   911 CALL CENTER

            MULTIPLE TREES DOWN ON ROUTE 57

&&

EVENT NUMBER RLX1401026

ARB
Special weather statement, Jun 11, 6:14 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
714 PM EDT WED JUN 11 2014

OHZ086-WVZ007-112330-
GALLIA OH-MASON WV-
714 PM EDT WED JUN 11 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN MASON AND SOUTHERN GALLIA
COUNTIES UNTIL 730 PM EDT...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF PROCTORVILLE...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 730 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3884 8229 3878 8205 3859 8222 3860 8227
      3858 8229 3858 8231 3859 8234

25
Local storm report, Jun 11, 6:22 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             HODGESVILLE             39.07N  80.20W
06/11/2014  E0.88 INCH       UPSHUR             WV   BROADCAST MEDIA

            DIME TO NICKEL SIZE HAIL REPORTED TO MEDIA IN
            HODGESVILLE

&&

EVENT NUMBER RLX1401027

ARB
Local storm report, Jun 11, 6:54 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
06/11/2014                   HARRISON           WV   BROADCAST MEDIA

            TREE DOWN ON WINDING WAY

&&

EVENT NUMBER RLX1401028

ARB
Local storm report, Jun 11, 6:56 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     SALEM                   39.28N  80.57W
06/11/2014                   HARRISON           WV   BROADCAST MEDIA

            TREE BLOCKING FORD STREET IN SALEM

&&

EVENT NUMBER RLX1401029

ARB
Special weather statement, Jun 11, 7:23 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
823 PM EDT WED JUN 11 2014

OHZ075-085-120100-
ATHENS OH-MEIGS OH-
823 PM EDT WED JUN 11 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN MEIGS AND CENTRAL ATHENS
COUNTIES UNTIL 900 PM EDT...

AT 819 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
RUTLAND...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR ALBANY AROUND 830 PM...ATHENS AROUND 850 PM
AND THE PLAINS AROUND 900 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3946 8219 3940 8191 3906 8210 3908 8223

05

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
June 11, 11:30 PM EST to June 12, 1:15 AM EST
Where
Buchanan County, Hurley to 0.65 mi E of Hurley
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.420, -82.030

Feeder streams into Knox Creek, including Laurel Fork, flooded and closed roads. No structures were flooded. Mud and debris slides also occurred in this steep terrain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511734.